Tennessee, 2018

Hail and Damaging Winds in Tennessee, June 17, 2018

June 17, 2018 · NWS OHX · 14 events in 7 counties and zones

Widely scattered strong to severe thunderstorms developed across Middle Tennessee during the afternoon and evening hours on June 17. Several reports of wind damage and large hail were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Widely scattered strong to severe thunderstorms developed across Middle Tennessee during the afternoon and evening hours on June 17. Several reports of wind damage and large hail were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 17, 12:31 PM CST, 49 minutes earlier.

Area forecast discussion, Jun 17, 12:31 PM CST, 49 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
131 PM CDT Sun Jun 17 2018

.DISCUSSION...

Already cells are popping up along the Cumberland Plateau with a
cumulus field filling in across the remainder of Middle Tennessee.
Expect cells to become more widespread during the afternoon, then
mostly dissipate by sunset. Morning sounding from OHX once again
shows good instability with steep mid-level lapse rates and
sufficient moisture. Given that there is so little shear, any
storms that eventually become strong to severe will be limited to
hail and gusty winds. High pressure continues to cover the
southeast U.S. this afternoon both at the surface and aloft. With
so little support aloft, cells today will be slow-movers, and
existing cells are exhibiting westward/southwestward propagation.
High pressure will remain the dominant feature across the region
for most of this week, and only when we get to Thursday and Friday
do we see the ridge start to break down. Both the GFS and Euro
bring a shortwave into the Great Plains on Thursday, and this
system will maintain its amplification as it moves eastward (as
opposed to getting washed out by the ridge). The upper trough will
move across Middle Tennessee around 00Z Sunday. Don't know that
we'll get an actual fropa at the surface, but POP's will increase
somewhat as we head toward next weekend. In the near term, look
for temperatures to level off beginning tomorrow with heat indices
generally topping out in the upper 90's. Given that the current
level of instability will remain with us for the foreseeable
future, scattered thunderstorms during peak-heating hours are
going to be a fixture this week. At this time, the SPC still only
shows general thunderstorms for Middle Tennessee on days 1-3, so
most of our storms should behave themselves. And no heat
advisories will be needed anytime soon.

&&

.AVIATION...
18Z TAF DISCUSSION.

Pattern to remain generally the same this taf cycle. Convection
largely isold-sct and diurnal in nature. Have included VCTS all
sites for possible storms but CSV in area of greatest expected
coverage this afternoon. Light pre-dawn fog very likely and have
included as well. May have to add brief TEMPO group for convection
later today.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      74  92  73  93  73 /  20  30  10  30  20
Clarksville    73  91  72  91  72 /  20  30  10  20  20
Crossville     69  86  68  85  68 /  20  30  20  30  20
Columbia       72  91  71  91  71 /  20  40  10  20  20
Lawrenceburg   71  90  70  90  70 /  20  40  20  20  20
Waverly        72  90  72  90  71 /  20  30  10  20  20

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......08
AVIATION........07
Hazardous weather outlook, Jun 17, 4:02 AM CST, 9 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
502 AM CDT Sun Jun 17 2018

TNZ005>011-023>034-056>066-075-077>080-093>095-181015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
502 AM CDT Sun Jun 17 2018

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

Heat index values will peak in the 98-103 degree range this
afternoon across much of Middle Tennessee west of the Cumberland
Plateau. Use caution if outdoors for long periods of time, as this
combination of heat and humidity can cause heat stroke and heat
exhaustion quickly.

Widely scattered thunderstorms are expected across Middle
Tennessee this afternoon, some of which could be strong to
possibly severe with large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Shamburger

The radar

The Nashville radar (KOHX), 40 km away, was scanning. The volume nearest the first event began at 19:22 UTC.

Open the radar archive at this moment

Event by event

7 hail, 7 thunderstorm wind. Local standard time, as filed.

Hail, Robertson

When
June 17, 1:20 PM CST
Where
Robertson County, Coopertown
Measured
0.75 in hail
Reported by
Public
Coordinates
36.430, -86.950

Hail, Cumberland

When
June 17, 1:32 PM CST
Where
Cumberland County, 10 mi WNW of Crossville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.005, -85.195

Thunderstorm Wind, Williamson

When
June 17, 1:45 PM CST
Where
Williamson County, 3.22 mi N of Mallorys
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
35.996, -86.811

A Twitter tSpotter photo showed a large tree was split in half on Franklin Road south of Concord Road.

Thunderstorm Wind, Davidson

When
June 17, 2:10 PM CST
Where
Davidson County, 1.29 mi ESE of Oglesby
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
36.046, -86.707

Several Twitter tSpotter photos showed large trees limbs blown down including one that fell onto a car near Old Hickory Blvd at Nolensville Road.

Hail, Rutherford

When
June 17, 2:19 PM CST
Where
Rutherford County, 2.13 mi SW of Mt Olive
Measured
0.75 in hail
Reported by
Public
Coordinates
35.858, -86.476

Dime size hail was reported near Blackman High School.

Hail, Williamson

When
June 17, 2:27 PM CST
Where
Williamson County, 1.08 mi SSW of Ewingville
Measured
1 in hail
Reported by
Social Media
Coordinates
35.905, -86.875

A Twitter tSpotter photo showed quarter size hail fell in south Franklin.

Thunderstorm Wind, Williamson

When
June 17, 2:45 PM CST
Where
Williamson County, 2.06 mi ENE of Berrys Chapel
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
35.982, -86.847

A two and a half inch diameter tree was blown down that blocked Berrys Chapel Road near Lynnwood Way, and another tree was blown down on Lynnwood Way near Franklin Road.

Thunderstorm Wind, Davidson

When
June 17, 2:50 PM CST
Where
Davidson County, 1.37 mi NW of Nashville Cornelia F
Measured
48 kt (55 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
36.196, -86.715

Several trees and power lines were blown down in the Rosebank area of East Nashville, including a tree that fell onto two cars on Hayden Drive, and a large tree limb that knocked down power lines on Cahal Avenue.

Hail, Davidson

When
June 17, 3:05 PM CST
Where
Davidson County, 1.96 mi W of Hopewell
Measured
0.75 in hail
Reported by
Public
Coordinates
36.231, -86.665

Penny to dime size hail was reported near Lakewood. Location estimated based on radar.

Hail, Davidson

When
June 17, 3:05 PM CST
Where
Davidson County, 1 mi N of Donelson
Measured
0.75 in hail
Reported by
Social Media
Coordinates
36.184, -86.650

Thunderstorm Wind, Davidson

When
June 17, 3:08 PM CST
Where
Davidson County, 1.88 mi NE of Nashville Cornelia F
Measured
43 kt (49 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
36.203, -86.681

Several trees and power lines were blown down in the Sunset View neighborhood near Opry Mills Mall.

Hail, Davidson

When
June 17, 3:09 PM CST
Where
Davidson County, 2.02 mi ESE of Maplewood
Measured
0.75 in hail
Reported by
Social Media
Coordinates
36.215, -86.689

A Twitter tSpotter report indicated pea to dime size hail fell in the Opryland area, along with a peak wind gust of 48 mph and 1.81 inches of rain falling in 35 minutes.

Thunderstorm Wind, Sumner

When
June 17, 3:25 PM CST
Where
Sumner County, Gallatin
Measured
43 kt (49 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
36.400, -86.450

Several trees were reportedly blown down across Gallatin.

Thunderstorm Wind, Perry

When
June 17, 7:00 PM CST
Where
Perry County, Lobelville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
35.780, -87.750

Numerous trees were blown down across Perry County. Time estimated based on radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 769002, 769004, 769006, 769007, 769009, 769010, 769012, 769015, 769014, 769016, 769019, 769020, 769035, 769044.